Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 114, NWS Fort Worth, TX

August 19, 2004Anderson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2004, 5:43 PM CDT for Anderson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 5:43 PM CDT (22:43 UTC)
Expired
Aug 19, 2004, 8:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Anderson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 171 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 192243
FFWFTW
TXC001-200145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
543 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN NORTHEAST TEXAS

* UNTIL 845 PM CDT

* AT 543 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER THE CENTRAL SECTIONS OF THE COUNTY AND MOVING EAST
  AT 25 MPH.  RAIN AMOUNTS OF ONE TO TWO INCHES AN HOUR CAN BE
  EXPECTED THROUGH 700 PM WITH ADDITIONAL STORMS TO THE WEST AND
  SOUTHWEST BRINGING MORE RAIN TO THE COUNTY AFTER 630 PM.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  NECHES AROUND 550 PM CDT
  FRANKSTON AROUND 555 PM CDT

LAT...LON 3200 9601 3181 9595 3167 9574 3154 9570
      3163 9533 3187 9547 3208 9547

$$
2 follow-up statements
000 
WGUS74 KFWD 200020
FFSFTW
TXC001-200130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
720 PM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING CONTINUES FOR ANDERSON COUNTY UNTIL 845 PM
CDT...

THE THREAT OF FLASH FLOODING CONTINUES ACROSS ANDERSON AS 
THUNDERSTORMS TO THE WEST OVER FREESTONE AND LIMESTONE COUNTIES WILL 
MOVE EAST AT 25 MPH THROUGH 845 PM.   THE SOUTHERN HALF OF THE 
COUNTY STANDS TO RECEIVE UP TO ONE AND ONE HALF INCHES OF RAINFALL 
OVER THE NEXT HOUR AND SO.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3206 9547 3199 9600 3157 9564 3164 9534

$$
000 
WGUS74 KFWD 200150
FFSFTW
TXC001-200200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
848 PM CDT THU AUG 19 2004

...THE FLASH FLOOD WARNING FOR ANDERSON COUNTY HAS BEEN ALLOWED TO 
EXPIRE AT 845 PM CDT...

THE THREAT OF ADDITIONAL HEAVY RAINFALL AND THE POTENTIAL FOR 
ADDITIONAL FLASH FLOODING HAS DIMINISHED ACROSS THE COUNTY.  
EXISTING HIGH WATER WILL BE SLOW TO DRAIN FROM FLOOD PRONE OR LOW 
LYING AREAS...THUS TRAVELERS ARE ADVISED TO EXERCISE CAUTION AND 
AVOID ANY WATER OF UNKNOWN DEPTH COVERING ROADWAYS.

PERIODS OF LIGHT TO MODERATE RAIN WILL CONTINUE FOR THE NEXT SEVERAL 
HOURS...BUT SHOULD NOT CAUSE ADDITIONAL FLOODING PROBLEMS.

LAT...LON 3206 9549 3177 9543 3161 9529 3154 9572
      3164 9569 3172 9581 3200 9603

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:04 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 3:04 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT THU AUG 19 2004

.DISCUSSION...
SHORT TERM...UPPER DISTURBANCE NOW MOVING ACROSS AREA EXPECTED TO
MOVE TO NORTHEAST THIS EVENING. SECOND UPPER DISTURBANCE EXPECTED TO
MOVE ACROSS AREA TOMORROW...BEGINNING TOMORROW MORNING. 12Z RUN HAS
BIG CHANGE ON FRONT...NEVER BRINGS DRIER AIR INTO NORTH TEXAS BUT
STALLS IT ALONG THE RED RIVER COUNTIES. MODELS ARE ALSO SPLIT ON
PRECIP. GFS/NGM PREFER FRIDAY PRECIP ACROSS NORTHERN HALF OF CWA
AND ETA/MESOETA BRING PRECIP ACROSS SOUTHERN HALF...THUS
UNCERTAINTY IN TOMORROW POPS. TEMPS WILL REMAIN RELATIVELY COOL FOR
THIS TIME OF YEAR WITH HIGHS IN THE MID TO UPPER 80S TOMORROW AND
LOWS IN THE LOW 70S. 60S WOULD NOT BE OUT OF THE QUESTION IF THE
SKIES CLEAR...BUT I DO NOT EXPECT MUCH CLEARING.

OVER THE WEEKEND...UPPER DISTURBANCES CONTINUE TO MOVE ACROSS AREA
BUT TIMING IS LESS CERTAIN. IT STILL SEEMS THAT I CANNOT RULE OUT
PRECIP...SATURDAY SEEMS LIKE CHANCE POPS STARTING IN EAST AND
SPREADING WEST. SUNDAY POPS ARE SLIGHT SOUTH AND CHANCE NORTH.

BY MONDAY RIDGE TRIES TO BUILD IN FROM THE WEST AND PRECIP CHANCES
ARE LOW TO NIL WITH A BIT OF WARMING TO MID 90S FOR HIGHS AND MID
70S FOR LOWS. RIGHT NOW THIS LOOKS LIKE IT WILL LAST THROUGH
WEDNESDAY.              84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  87  75  89 /  60  60  40  40
WACO, TX              74  91  75  94 /  50  50  50  40
PARIS, TX             70  85  73  88 /  80  60  40  40
DENTON, TX            72  86  73  89 /  60  60  40  40
MCKINNEY, TX          72  86  73  89 /  60  60  40  40
DALLAS, TX            73  87  75  89 /  60  60  40  40
TERRELL, TX           72  87  75  89 /  60  50  40  40
CORSICANA, TX         73  89  75  92 /  60  50  50  40
TEMPLE, TX            74  91  74  94 /  50  50  50  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

84
Hazardous weather outlook, Aug 19, 5:35 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT THU AUG 19 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900-
ANDERSON TX-BELL TX-BOSQUE TX-COLLIN TX-COMANCHE TX-COOKE TX-
CORYELL TX-DALLAS TX-DELTA TX-DENTON TX-EASTLAND TX-ELLIS TX-
ERATH TX-FALLS TX-FANNIN TX-FREESTONE TX-GRAYSON TX-HAMILTON TX-
HENDERSON TX-HILL TX-HOOD TX-HOPKINS TX-HUNT TX-JACK TX-JOHNSON TX-
KAUFMAN TX-LAMAR TX-LAMPASAS TX-LEON TX-LIMESTONE TX-MCLENNAN TX-
MILAM TX-MILLS TX-MONTAGUE TX-NAVARRO TX-PALO PINTO TX-PARKER TX-
RAINS TX-ROBERTSON TX-ROCKWALL TX-SOMERVELL TX-STEPHENS TX-
TARRANT TX-VAN ZANDT TX-WISE TX-YOUNG TX-
535 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON FRIDAY FOR THE SOUTHERN
SECTIONS OF NORTH TEXAS...ALONG AND SOUTH OF AN ATHENS...
HILLSBORO...TO COMANCHE LINE.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHING FROM SOUTHWEST
TEXAS INTERACTS WITH A MOIST AND UNSTABLE AIRMASS.  THE HEAVIEST
RAINFALL IS EXPECTED ACROSS THE SOUTHERN SECTIONS OF NORTH TEXAS.
RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES ARE POSSIBLE IN THE
WATCH AREA WITH ISOLATED TOTALS IN EXCESS OF FIVE INCHES. SINCE THE
GROUND IN MANY LOCATIONS IS ALREADY SATURATED...THIS ADDITIONAL
RAINFALL WILL LIKELY LEAD TO FLASH FLOODING.

ALONG WITH THE FLOODING THREAT...A FEW STORMS COULD BRIEFLY BECOME
SEVERE THIS EVENING...GENERALLY SOUTH OF AN ATHENS TO HAMILTON
LINE...AND PRODUCE DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE FRIDAY MORNING
ACROSS THE SOUTHERN SECTIONS OF NORTH TEXAS.  THUNDERSTORM CHANCES
WILL ALSO INCREASE ACROSS THE NORTHERN HALF OF NORTH FRIDAY AS COLD
FRONT APPROACHES FROM THE NORTH. THUNDERSTORM CHANCES WILL CONTINUE
FRIDAY NIGHT THROUGH MONDAY...AS THE FRONT STALLS IMMEDIATELY SOUTH
OF THE RED RIVER. HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL
BE THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...MAINLY
SOUTH OF AN ATHENS TO HAMILTON LINE.

In the hours before

Special weather statement, Aug 19, 2:44 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
244 PM CDT THU AUG 19 2004

TXZ121-192045-
KAUFMAN-
244 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ROSSER...MOVING NORTHEAST
AT 30 MPH.

CRANDALL...FORNEY...KAUFMAN...KEMP AND TERRELL ARE IN THE PATH OF
THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 19, 3:28 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
328 PM CDT THU AUG 19 2004

TXZ122-192130-
VAN ZANDT-
328 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
EDGEWOOD TO 9 MILES NORTHEAST OF KEMP TO 3 MILES NORTHWEST OF
MABANK...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS LINE
OF STORMS AS IT MOVES ACROSS VAN ZANDT COUNTY.

CANTON...EDGEWOOD...GRAND SALINE...VAN AND WILLS POINT ARE IN THE
PATH OF THIS LINE OF STORMS.
Local storm report, Aug 19, 4:06 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT THU AUG 19 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0404 PM     TORNADO         TEAGUE                   31.63N  96.28W
08/19/2004                  FREESTONE           TX   LAW ENFORCEMENT

            BARN DAMAGE AND TREES BLOWN DOWN
Special weather statement, Aug 19, 4:10 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
410 PM CDT THU AUG 19 2004

TXZ161-192215-

LIMESTONE-
410 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS LIMESTONE COUNTY. THE MOST
INTENSE THUNDERSTORMS WERE DEVELOPING NEAR MEXIA AND 5 MILES NORTH
OF GROESBECK. THE THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT 25 MPH.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF TORNADOES
ACROSS LIMESTONE COUNTY AS CONVERGING WINDS FOCUS ROTATION NEAR
RAPIDLY DEVELOPING THUNDERSTORM UPDRAFTS.

GROESBECK AND MEXIA ARE IN THE PATH OF THESE STORMS.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN ALSO BE EXPECTED FROM
THESE DEVELOPING STORMS.
Special weather statement, Aug 19, 4:28 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
428 PM CDT THU AUG 19 2004

TXZ160-192230-
FALLS-
428 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

CONDITIONS ARE FAVORABLE FOR RAPIDLY DEVELOPING THUNDERSTORMS AND
BRIEF TORNADOES ACROSS FALLS COUNTY THROUGH 500 PM.

RADAR AND SATELLITE IMAGERY SUGGEST THE POSSIBILITY OF RAPID
THUNDERSTORM DEVELOPMENT BETWEEN 430 AND 500 PM ACROSS FALLS COUNTY.
COLLIDING SURFACE BOUNDARIES NEAR A VERY UNSTABLE AIRMASS ARE THE
FACTORS THAT COULD CONTRIBUTE TO THE INTENSE THUNDERSTORMS.

THE MOST LIKELY AREA FOR RAPID THUNDERSTORM DEVELOPMENT WILL BE
WITHIN ABOUT A 10 MILE RADIUS OF MARLIN.

THE CONDITIONS THAT ARE SETTING UP ACROSS FALLS COUNTY ARE SIMILAR
TO THOSE THAT DEVELOPED ACROSS FREESTONE COUNTY SHORTLY AFTER 400 PM
AND PRODUCED A BRIEF TORNADO.

RESIDENTS ACROSS FALLS COUNTY ARE URGED TO KEEP A CLOSE WATCH ON THE
WEATHER LATE THIS AFTERNOON AND BE PREPARED TO TAKE ACTION IF SEVERE
WEATHER IS OBSERVED OR IF A WARNING IS ISSUED.
Special weather statement, Aug 19, 5:24 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
524 PM CDT THU AUG 19 2004

TXZ147-148-192315-
ANDERSON-FREESTONE-
524 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES
SOUTHEAST OF ATHENS TO 13 MILES WEST OF PALESTINE TO 6 MILES SOUTH
OF TEAGUE...MOVING EAST AT 15 MPH.

FAIRFIELD...FRANKSTON...MONTALBA...NECHES...PALESTINE...TEAGUE AND
TUCKER ARE IN THE PATH OF THIS LINE OF STORMS.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:18 AM CDTFlash Flood WarningFWDTarrant3 hr
Aug 19, 6:53 AM CDTFlash Flood WarningFWDDenton2 hr
Aug 19, 1:38 PM CDTSevere Thunderstorm WarningFWDEllis, Hill67 min
Aug 19, 1:41 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills3 hr
Aug 19, 1:54 PM CDTFlash Flood WarningFWDJohnson3 hr
Aug 19, 2:05 PM CDTFlash Flood WarningFWDEllis115 min
Aug 19, 3:04 PM CDTSevere Thunderstorm WarningFWDKaufman41 min
Aug 19, 3:25 PM CDTFlash Flood WarningFWDNavarro3 hr
Aug 19, 4:03 PM CDTTornado WarningFWDFreestone42 min
Aug 19, 4:45 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills2 hr
Aug 19, 4:55 PM CDTFlash Flood WarningFWDFreestone3 hr
Aug 19, 6:50 PM CDTFlash Flood WarningFWDMills115 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.